Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 53, NWS San Diego, CA

December 4, 2014Riverside County, California

NWS San Diego, CA issued this flash flood warning at Dec 4, 2014, 5:30 AM PST for Riverside County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2014, 5:30 AM PST (13:30 UTC)
Expired
Dec 4, 2014, 8:30 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 67 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 5:59 AM PSTFLASH FLOOD2 Nnw San Jacinto, CACHP REPORTS VEHICLES STUCK IN MUD WITH DEBRIS 10 FEET HIGH ON BOTH SIDES OF THE ROAD ON SOBOBA ROAD. SOBOBA ROAD HAS A HARD CLOSURE.
Dec 4, 6:11 AM PSTFLASH FLOOD5 Ene Temecula, CACHP REPORTS THAT ROAD NEEDS TO BE CLOSED DUE TO FLOODING AT RANCHO CALIFORNIA RD AND ANZA RD.
Dec 4, 6:44 AM PSTFLOOD1 S East Hemet, CACHP REPORTS BMW SEDAN STUCK IN WATER AT CORNELL ST AND THORNTON AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WGUS56 KSGX 041330
FFWSGX
CAC065-041630-
/O.NEW.KSGX.FF.W.0053.141204T1330Z-141204T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PST THU DEC 4 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...TEMECULA...HEMET...

* UNTIL 830 AM PST

* AT 524 AM PST...SHOWERS WITH MODERATE TO HEAVY RAINFALL CONTINUE   
  ACROSS AREAS THAT HAVE ALREADY HAD 2 TO 3 INCHES OF RAINFALL SINCE 
  MIDNIGHT...ROUGHLY FROM MURRIETA TO GILMAN SPRINGS AND HEMET TO    
  THE WESTERN END OF THE BANNING PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3391 11678 3376 11676 3344 11705 3353 11723
      3392 11692

$$

17
3 follow-up statements
371 
WGUS76 KSGX 041402
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
602 AM PST THU DEC 4 2014

CAC065-041630-
/O.CON.KSGX.FF.W.0053.000000T0000Z-141204T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
602 AM PST THU DEC 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM PST FOR
WESTERN RIVERSIDE COUNTY...

AT 602 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED
NEAR EAST HEMET...OR NEAR HEMET. THE THUNDERSTORM WITH EXCESSIVE RAIN
WAS NEARLY STATIONARY. RAINFALL IS BEGINNING TO DECREASE IN 
INTENSITY AND MOVE EASTWARD. HOWEVER...RUNOFF FROM THE HEAVY 
RAINFALL OVERNIGHT WILL CONTINUE FOR A FEW MORE HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3391 11678 3376 11676 3344 11705 3353 11723
      3392 11692

$$

17
221 
WGUS76 KSGX 041527
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
727 AM PST THU DEC 4 2014

CAC065-041630-
/O.CON.KSGX.FF.W.0053.000000T0000Z-141204T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
727 AM PST THU DEC 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM PST FOR
WESTERN RIVERSIDE COUNTY...

AT 702 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAIN 
MOVING OUT OF THE WARNED AREA...HOWEVER RUNOFF AND PONDING OF WATER 
CONTINUES. 

SEVERAL ROADS IN AND AROUND HEMET WERE STILL CLOSED OR BLOCKED THIS 
MORNING DUE TO ROCKS...DEBRIS...STANDING WATER...OR STALLED 
AUTOMOBILES. RAIN GAGES AND RADAR ESTIMATES INDICATE NEARLY TWO AND 
ONE-HALF INCHES OF RAIN FELL IN SOME AREAS IN A FEW HOURS THIS 
MORNING. 

FOURTEEN PEOPLE WERE RESCUED FROM TRAPPED VEHICLES EARLY THIS 
MORNING ON GILMAN SPRINGS ROAD DUE TO A MUD AND DEBRIS FLOW.

A GRADUAL IMPROVEMENT IS LIKELY THROUGH THE MORNING NOW THAT THE 
RAIN HAS ENDED AND THE RUNOFF DIMINISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3391 11678 3376 11676 3344 11705 3353 11723
      3392 11692

$$

JAD
660 
WGUS76 KSGX 041626
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
826 AM PST THU DEC 4 2014

CAC065-041632-
/O.EXP.KSGX.FF.W.0053.000000T0000Z-141204T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
826 AM PST THU DEC 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 AM PST FOR WESTERN
RIVERSIDE COUNTY...

RAINFALL ENDED SEVERAL HOURS AGO SO ANY ADDITIONAL RUNOFF WILL BE 
MINOR. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.   



LAT...LON 3391 11678 3376 11676 3344 11705 3353 11723
      3392 11692

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 4, 3:40 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 4, 3:40 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PST THU DEC 4 2014

.SYNOPSIS...
SHOWERS WILL CONTINUE ALONG AND WEST OF THE MOUNTAINS INTO THIS
MORNING AND MAY LINGER NEAR THE MOUNTAINS INTO EARLY EVENING. THERE
IS ANOTHER CHANCE FOR MAINLY LIGHT SHOWERS FOR FRIDAY NIGHT AND
EARLY SATURDAY. THIS WILL BE FOLLOWED BY DRY AND WARMER WEATHER
THROUGH NEXT WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE 4-KM NEST OF THE NAM HAS CAPE VALUES OF 500-700 J/KG FROM THE
INLAND EMPIRE SOUTHWARD THROUGH THE SAN DIEGO COUNTY VALLEYS AND
SOUTHERN COASTAL AREAS THROUGH 4 AM...THEN QUICKLY DECREASING
THROUGH 7 AM. THIS WILL CONTINUE TO SUPPORT STRONGER SHOWERS WITH
BRIEF HEAVY RAINFALL WITH ISOLATED THUNDERSTORMS POSSIBLE.
OVERNIGHT...THERE WERE AROUND 20 CLOUD TO GROUND LIGHTNING STRIKES
IN THE INLAND EMPIRE AND SURROUNDING MOUNTAINS TO THE NORTH AND
EAST...MAINLY BETWEEN MIDNIGHT AND 3 AM. THERE WAS ALSO LIGHTNING
OBSERVED AT LINDBERGH FIELD A LITTLE AFTER 12:30 AM.  SHOWERS WILL
DECREASE FROM NORTHWEST TO SOUTHEAST THROUGH THE MORNING...BUT COULD
LINGER NEAR THE MOUNTAINS THROUGH EARLY AFTERNOON. SATELLITE IMAGERY
SHOWS A PACIFIC SHORTWAVE ABOUT 150 MILES SOUTHWEST OF POINT
CONCEPTION MOVING QUICKLY TOWARDS THE EAST. IT COULD BRING
ADDITIONAL SHOWERS LATER THIS AFTERNOON THROUGH EARLY EVENING...
MAINLY NEAR THE MOUNTAINS...THE INLAND EMPIRE...AND ORANGE COUNTY.

WITH THE ATMOSPHERE REMAINING NEARLY SATURATED IN THE LOWEST 10K
FEET...THERE HAVE BEEN AREAS OF THE FOG OVERNIGHT IN THE VALLEYS AND
MOUNTAINS...AND IN SOME COASTAL AND DESERT AREAS. THIS WILL CONTINUE
INTO THIS MORNING. OVERNIGHT... VICTORVILLE HAS REPORTED
VISIBILITIES AS LOW AS 1/2 MILE.

FOR TONIGHT INTO FRIDAY MORNING...AREAS OF FOG ARE POSSIBLE IN LOW
LYING AREAS...MAINLY IN COASTAL AND VALLEY AREAS.

ANOTHER TROUGH OF LOW PRESSURE MOVING INLAND ALONG THE WEST COAST
COULD BRING MAINLY LIGHT SHOWERS FRIDAY NIGHT THROUGH EARLY
SATURDAY.

FOR SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE ALOFT WILL BRING DRY
WEATHER WITH A WARMING TREND.

AROUND THURSDAY AND FRIDAY OF NEXT WEEK...ANOTHER PACIFIC LOW
PRESSURE SYSTEM MOVING INLAND ACROSS CALIFORNIA COULD BRING MODERATE
OR GREATER PRECIPITATION AMOUNTS WITH CONTINUING MODEL TO MODEL AND
RUN TO RUN DIFFERENCES WITH THE DETAILS.

&&

.AVIATION...
041000Z...A BAND OF SHOWERS AND EVEN A FEW THUNDERSTORMS WILL MOVE
THROUGH THE INLAND VALLEYS...MOUNTAINS AND DESERTS EARLY THIS
MORNING. CLOUD BASES WILL VARY FROM 200-3000 FEET MSL WITH VIS 2-5SM
EVEN IN DESERTS. IN THE COASTAL BASIN ONLY SCATTERED LIGHT SHOWERS
REMAIN BEHIND THE BAND WITH CIGS RISING TO ABOVE 1500 FEET MSL AND
VIS P6SM THROUGH THE MORNING. AFTER 20Z MANY AREAS WILL SCATTER
OUT...EXCEPT NOT AS LIKELY FOR INLAND VALLEYS. SCATTERED TO BROKEN
CLOUDS AROUND 1500-2500 FEET MSL WILL CONTINUE TONIGHT IN THE
COASTAL BASIN. PATCHY FOG WITH VIS AOB 1SM IS POSSIBLE IN VALLEYS
AFTER 05Z TONIGHT. OTHERWISE...MOSTLY CLEAR SKIES IN MOUNTAINS AND
DESERTS.

&&

.MARINE...
200 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH MONDAY.

&&

.BEACHES...
A HIGH TIDE AND PEAKING SURF EARLY THIS MORNING WILL MAKE MINOR
COASTAL FLOODING POSSIBLE FOR LOW LYING BEACH AREAS. FOR DETAILS
CHECK THE COASTAL FLOOD ADVISORY...LAXCFWSGX.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD ADVISORY UNTIL 10 AM PST THIS MORNING FOR THE
     BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
     COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 12:43 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Dec 4, 4:26 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Dec 4, 4:46 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Dec 4, 7:12 AM PSTAreal Flood AdvisorySGXRiverside8 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.